Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Used Topical Retin A. Having small quantity of retin A on face. Suspect pregnancy. Can I continue the cream?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5617 Questions
I have used Topical Retin A 0.025% cream since July. I have used very small quantity of retin A only on my face. I suspect I may be pregnant now (about 5 weeks) and have stopped the application of the cream. WIll this affect my baby
Posted Sun, 3 Nov 2013 in Pregnancy
Answered by Dr. Aarti Abraham 45 minutes later
Brief Answer:

Detailed Answer:
Thanks for your query.
The first step is to CONFIRM the pregnancy, because till you know for sure that you are pregnant, your fears maybe unfounded.
Topical Retinoin is assigned to Pregnancy Category D, that is , its use is absolutely contraindicated in pregnancy.
In animals, it has shown teratogenic effects in the fetus ( abnormalities in growth and development ) when applied topically.
For obvious reasons, major studies have not been conducted in humans on this issue.
From the studies of women who have been inadvertently exposed to topical Retinoin in pregnancy, no definite strong pattern of association between birth defects and use of the medication has emerged.
Certain rare birth defects including defects in brain development have been sporadically reported.
Normally, topical vitamin A is considered safer than oral intake , however , complete risk cannot be excluded since there may be other factors that contribute to an increased systemic exposure such as: amount used; skin barrier integrity; concurrent use with other products; dietary intake of or
ingestion of supplements containing vitamin A etc.
Therefore, topical tretinoin is not at all recommended during pregnancy or in women of childbearing
That said, you have used very small minute amounts on your face, also it is a very early pregnancy ( all the more reason to have accurate dating of the pregnancy and confirmation as soon as possible ).
Please start taking folic acid 5 mg per day and continue for the rest of the pregnancy.
Once pregnancy is confirmed, have routine ultrasound at expert centres at recommended intervals ( 6 - 8 weeks, 18 weeks, 24 weeks, 30 - 32 weeks ) plus proper testing for abnormalities in the form of double marker, triple marker, quad marker etc.
I would also recommend a counselling session with a Genetic Counsellor to know the exact risks, considering your exposure, habits, family history etc.
All the best, and do not worry now, enjoy your upcoming pregnancy .
Please feel free to ask for further clarifications.
Above answer was peer-reviewed by
Follow-up: Used Topical Retin A. Having small quantity of retin A on face. Suspect pregnancy. Can I continue the cream? 8 minutes later
I have discussed this with my Gynaecolgist who has been my doc for 6 years after pregnancy confirmation and she mentioned there is no reason to worry about Topical creams and since I have stopped it, I share the same risk as others who are not on medication. I am worried that I should go through pregnancy with vast amount of guilt. Please let me know if I share any high risk due to retin a cream application so that I should consider abortion
Answered by Dr. Aarti Abraham 1 hour later
Brief Answer:

Detailed Answer:
I would again repeat what I said, and what your gynecologist also confirmed - that there is no reason to worry about topical creams, and you have stopped it in time, before critical organogenesis begins.
please do not think of an abortion right now.
All the best.
Above answer was peer-reviewed by
Follow-up: Used Topical Retin A. Having small quantity of retin A on face. Suspect pregnancy. Can I continue the cream? 12 hours later
Thank you. This gives me some peace of mind and lot of comfort. I have hardly used less than half tube of Retin A 0.025% 20g tube in 3 months. Considering I have stopped my application on 4th/ 5th week of pregnancy, I hope I am fine. I will take the opinion of my gynae and you and stop any further research on this topic on the internet.
Answered by Dr. Aarti Abraham 26 minutes later
Brief Answer:

Detailed Answer:
Yes please.
Reading up on the internet often brings to you only scare stories and horror tales, that are not necessarily applicable to you.
Enjoy your pregnancy, my dear, you have used very very negligible amount of the product, and have stopped well in time.
Wish you lots of luck and good health.
Please do use the following link, if you wish to contact me anytime in future -

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor